Join 3,362 readers in helping fund MetaFilter (Hide)


Switch to Malarone from Chloroquine now that I'm home?
December 17, 2013 11:57 AM   Subscribe

Hello YANMDs, can I switch to Malarone (and only take it for one week as opposed to 4....) now that we're back? Or do I have to stick to the same drug?

Hello YANMDs,

I've been taking Chloroquine for Malaria prevention as I was in the tropics for a few weeks. Now I'm home and we're supposed to take it for another 4 weeks. I'm not loving how I feel, and I suspect the Chloroquine has something to do with it.

Can I switch to Malarone (and only take it for one week as opposed to 4....) now that we're back? Or do I have to stick to the same drug?

In retrospect I would have gladly paid the extra for Malarone.

I will of course have a doctor officially approve the switch, but wanted to know if it's even feasible.

Thank you.
posted by powpow to Health & Fitness (8 answers total) 1 user marked this as a favorite
 
(I'm currently wrapping up a course of Malarone right now, so this is an interesting question, because I haven't fully understood how this all works.)

This document says to not switch.

For what it's worth, you can read about how the two medications biologically work on Wikipedia - malarone and chloroquine. By my reading, they work in different ways, but I'm not sure what the takeaway is from that. I'll be interested to see if anyone else can give a good explanation for why you can or can't switch.
posted by Nonsteroidal Anti-Inflammatory Drug at 12:17 PM on December 17, 2013


Aha! "Changing medications as a result of side effects during chemoprophylaxis", by the CDC. It has a section on switching from Chloroquine to Atovaquone-proguanil (Malarone), that says:
If the switch occurs ≥3 weeks before departure from the endemic area, atovaquone-proguanil should be taken daily for the remainder of the stay in the endemic area and for 1 week thereafter.
If the switch occurs <3 weeks before departure from the endemic area, atovaquone-proguanil should be taken daily for 4 weeks after the switch.
If the switch occurs following departure from the risk area, atovaquone-proguanil should be taken daily until 4 weeks after the date of departure from the endemic area.
So to answer your question, it looks like you can switch, but it wouldn't be for 1 only week.
posted by Nonsteroidal Anti-Inflammatory Drug at 12:25 PM on December 17, 2013 [2 favorites]


Aw dang, NSAID beat me to it!! It doesn't look like you'd be at an advantage to switch unless your side effects are dangerous or especially intolerable (or you have money to spend). What side effects are you experiencing?
posted by eldiem at 12:27 PM on December 17, 2013


IANAD, IANYD.

Eight years ago mr. ambrosia and I went to Cambodia for our honeymoon. To make a long story short, he missed the very last dose of his malaria prophylaxis. (Because he gave it to me, because my cheap-ass health insurance wouldn't fill the entire scrip, and he intended to get more for himself and forgot.)

It took eight weeks, but those little fuckers finally emerged from his liver. Malaria is not to be trifled with. Just because you are home does not mean that you are in the clear.
posted by ambrosia at 12:39 PM on December 17, 2013


I would still go to a doctor and ask about this, though I don't think you can switch. There might be another medication you could switch to aside from Malarone, perhaps. You could also ask about getting a blood-parasite test done to confirm that you are not carrying any plasmodium, at which point it might be safe for you to stop prophylaxis early. I don't know if any of that is possible in reality, but your doctor should (or at least she/he should have access to resources that could give him that information).
posted by Scientist at 12:50 PM on December 17, 2013


Thanks NSAID.

eldiem, I'm mostly just extra tired and feel slightly vertigo-y. I'm assuming it's the Chloroquine and not something I picked up overseas because I first felt it before I left (you have to start a week before leaving). I don't get the quick zaps of vertigo anymore, but I feel a little more woozy than I'd like.

On a slightly related note, I'm pretty much ready for bed and don't feel great after one glass of wine. That's not a reason to switch (or a good one anyway)... but it is interesting information.

ambrosia - good to know.

Given that I'll be taking something for a few weeks anyway and the side effects are tolerable, I'll probably stick with what I'm doing.
posted by powpow at 12:51 PM on December 17, 2013


To Scientist's point, our experience was the our otherwise pretty good doctors in the San Francisco Bay area had no experience with malaria at all, which is understandable, but it really slowed down the diagnosis and treatment. And the parasite holes up in your liver and is not detectable in your bloodstream until you are experiencing an actual bout of malaria, with the fever, and the rigors, and the chills, and the whole nine yards.
posted by ambrosia at 12:56 PM on December 17, 2013


Are you taking it with food? I found that side effects were lessened when I took mine with a big meal in the mornings. You may also consider switching the time you take it. I got the vertigo side effect at the worst possible time, while working on satellite install on a barge, so switched to taking mine in the evenings for a while. I'm not a doctor, but I did talk to the doc on site before making the switch and he okayed it.
posted by IanMorr at 2:22 PM on December 17, 2013


« Older I (petite, mid-20's woman) wan...   |  There's a joke that I (think) ... Newer »

You are not logged in, either login or create an account to post comments